Tamiflu the remedy of choice for treatment of influenza is causing pandemonium worldwide with more and more reports of psychiatric side effects, regulators said today. The U.S. FDA has approved the labeling change after series of cases of self-injury and mental disorientation were reported from Japan by people who had been taking this drug Unfortunately most of these reports concerned children.
The new label approved by U.S FDA cautions medical practitioners to be cautious when prescribing this drug and urges them not to leave any stone unturned if the slightest report of abnormal behavior while monitoring the patients with an eagle's eye.Due to lack of concrete evidence regulatory agencies are still unsure whether these abnormal psychiatric symptoms reported are actually caused by the drug or partly caused by the influenza virus or because of both.
AdvertisementThe revision in labeling allays the fears of hidden dangers that lurk around that can cause potential harm if the drug is used injudiciously.
Globally, governments have procured Tamiflu in massive bulk to combat bird flu.Roche the pharmaceutical giant based in Switzerland which had introduced this drug to the international market has announcedthat they fully support the revision in labeling and that they are commited to work with the drug relatory bodies around the world to ensure precise information regarding undesirable effectsof the drug.
New releases of reports posted on the website of the U.S agency reveals that Tamiflu did show psychiatric symptoms in as many as 103 people during the period between Aug. 29, 2005, to July 6, 2006, inclusive of 68patients under the age of 17.Surprisingly 95% of the reports were from foreign patients. Typical side effects included hallucinations and suicidal thoughts in patients. About 126 adverse events had been reported six years prior to this review.
The U.S agency's advisory panel on Peadiatric medicine is scheduled to meet on November 16th to discuss the safety of Tamiflu and 15 other drugs in treatment for children in the light of recent reports.